Idaho, 2021

Damaging Wind in Idaho, July 17, 2021

July 17, 2021 · NWS PIH · 1 event in 1 county or zone

The Pocatello airport recorded a 66 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Pocatello airport recorded a 66 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 17, 1:12 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 17, 1:12 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
212 PM MDT Sat Jul 17 2021

.DISCUSSION...Satellite and radar imagery showing weak convective
cells already developing across the southern highlands, shifting
northeast toward the Snake Plain. Gusty winds with little rain
remain the main impact today. There is some indication with a few
of the high resolution solutions that there could be a few
additional thunderstorms over higher terrain on Sunday but
confidence is much lower than today. Temperatures should remain
robust for Sunday, and there is good agreement among model
guidance including the NBM to maintain daytime highs in the upper
90s and lower 100s. Heat Advisory has already been brushed across
much of the lower terrain, and believe this to be in great shape.
Overnight lows Sunday night will be a concern, especially as the
monsoon moisture starts spilling into the region. There is strong
indication of thunderstorm activity working into the region late
Sunday night, and the associated cloud cover could help keep
temperatures elevated overnight above current forecast.
Additionally, the growing confidence in earlier onset of monsoonal
thunderstorm activity for Monday is a strong contributing factor
in guidance keeping temperatures much cooler than forecast over
the prior several days. Thus dont believe that the Heat Advisory
will be necessary to continue into Monday.

Monsoonal thunderstorm activity continues for both Tuesday and
Wednesday, helping to flatten strength of the upper ridge. Latest
GFS and ECMWF maintain that flow pattern through the end of the
week, and the ensembles maintain good moisture throughout the
week. Have kept thunderstorm mention elevated above the blend each
day, but allowed temperatures to float close to the blend, given
the amount of cloud cover across the region. Headed into the
weekend, there is less confidence. GFS keeps the southwest flow
and moisture going, but there is much more fluctuation in the
available precipitable waters on the ensembles. So reverted back
to the blends into Saturday. DMH

&&

.AVIATION...
Will have isolated thunderstorms this afternoon and early evening.
Have vicinity thunderstorms most sites until 02 to 03Z.  Visibility
restrictions due to smoke have largely dissipated and have none at
any TAF site other than SUN.  VFR conditions will continue through
Sunday.  Expecting minimal thunderstorm coverage Sunday.
GK

&&

.FIRE WEATHER...
Some isolated thunderstorms are expected this evening mainly in
zones 427, 413, 410 and 411.  Widespread Haines index of 6 will
continue through Sunday.  A pattern change is expected by Monday
with strong southerly flow aloft spreading in monsoonal moisture
with a much better chance for thunderstorms Monday and Tuesday.  May
need red flag warnings both of those days for thunderstorm coverage,
and could also see localized heavy rains as some high moisture
content in some of the storms is expected.  Minimum humidity will be
greatly elevated both those days with values likely well above 20
percent everywhere and close to 40 percent in some high elevations.
Significant winds not expected through Tuesday other than near
thunderstorms.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 9 PM MDT Sunday for IDZ051>059.

&&

In the hours before

Special weather statement, Jul 17, 2:09 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
309 PM MDT Sat Jul 17 2021

IDZ051-054-055-057-058-172145-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Shoshone/Lava Beds ID-Raft River Region ID-
Lower Snake River Plain ID-
309 PM MDT Sat Jul 17 2021

...WINDS OVER 40 MPH...HALF INCH HAIL AND HEAVY RAIN SOUTHEASTERN
BLAINE... NORTHWESTERN BANNOCK...WESTERN POWER...NORTHEASTERN CASSIA
AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 345 PM MDT...

At 306 PM MDT, Doppler radar was tracking strong thunderstorms from
near American Falls to Cold Water , moving north at 20 mph.

Winds in excess of 40 mph, half inch hail and heavy rain is possible
with these storms.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, Rockland,
Cold Water Rest Area, Springfield, Pingree, Sterling, Pilar Butte,
Coxs Well Airport and Massacre Rocks.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near AMERICAN FALLS RESERVOIR, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4244 11280 4254 11329 4326 11330 4314 11257
TIME...MOT...LOC 2106Z 195DEG 18KT 4280 11286

Keyes

The radar

The Pocatello radar (KSFX), 22 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Power

When
July 17, 2:37 PM MST to 2:50 PM MST
Where
Power County, (Pih)pocatello Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.920, -112.600

A 66 mph wind gust was measured at the Pocatello aiport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973884.